Kenneth Scott41 said:@Anthony Lopez8 could you tell me why you feel Effexor is so terrible? Why would you never take it again even if things were at their absolute worst? How long were you actually on it? And what kind of crisis are we talking about when it comes to coming off of it?
I'm currently on 150mg XL, and honestly, I plan to stay on it for the rest of my life if necessary because it practically brought me back from the dead.
If you don't mind, could you please elaborate on those points?
Look, Effexor isn't inherently bad. For many people, it’s been a significant lifeline. Even I felt a certain level of improvement—moving from feeling "suicidal" to merely feeling "average"—and during those first few weeks, I didn't suffer any major side effects, which is certainly a positive thing.
However, I was on 300mg for a year and a half, and no revolutionary miracle occurred for me. For instance, everyone claims that Effexor is stimulating, yet even while on it, I could sleep through a hurricane for 16 hours straight without a second thought. To be perfectly honest, I have cycled through various medications and therapies, and several doctors (both implicitly and explicitly) have concluded that I am nearly treatment-resistant, so this isn't solely an issue with Effexor itself. 😬
What is definitively BAD about Effexor, though, is the tapering process. I attempted to step down gradually from 300mg, reducing the dose slightly every single week, but even that did nothing to protect me from withdrawal symptoms. Throughout the entire period, I dealt with headaches, nausea (to the point of vomiting), vertigo, and of course, those ubiquitous "brain zaps." It was all somewhat manageable until this week, when I dropped from a mere 18.75mg (yes, eighteen!) down to zero. The intensity of these symptoms has spiked significantly; occasionally, I feel as though I am losing control over my own body, or I'm broken out in cold sweats. Interestingly, my mental state remains relatively stable, despite having discontinued all medication—in my case, those horrific suicidal periods tend to alternate quite randomly with more tolerable phases...
Another issue is that for a specific subset of people, Effexor leaves lasting consequences. Some develop serious chronic issues, while others can't shake those "brain zaps" even a full year after stopping. If you bother to search online, you'll find a massive number of such accounts. In this current withdrawal phase, for example, I've developed something that resembles exercise-induced asthma (which I discovered is indeed possible as an extremely rare withdrawal symptom). This was quite shocking to me, considering I've been an athlete most of my life and have never had breathing issues before. 🤷
P.S. I am still a woman. 😛